USMLE Forums banner

1 - 9 of 9 Posts

·
Registered
Joined
·
4,342 Posts
Discussion Starter #1
A known hypertensive 45 year old African American male presented with acute severe headache that started this morning only. He has been well controlled on HCTZ and Atenolol. His last blood pressure reading was 145/85. Today his blood pressure reading is 230/140. Pulse rate 110/min, Temp 38C, Respiratory rate 21/min. Fundoscopic exam showed bilateral papillodema. Other systems were within normal limits. What is the best initial drug therapy in this patient?
A- Intravenous Enalprilat
B- Sublingual Nitroglycerine
C- Intravenous Diazoxide
D- High dose oral propranalol
E- Intravenous Acetazolamide
 

·
Registered
Joined
·
247 Posts
Here patient presents with Hypertensive emergency ... as his SBP > 220 and DBP > 120 .. with end organ damage sign papilledema ...
Best initial is IV labetelol and IV nitroprusside
But if these are not in option next best inial is IV enalaprit
If all above are not in option then In diazoxide , IV esmolol ...

So i think its A ...
 

·
Registered
Joined
·
475 Posts
Here patient presents with Hypertensive emergency ... as his SBP > 220 and DBP > 120 .. with end organ damage sign papilledema ...
Best initial is IV labetelol and IV nitroprusside
But if these are not in option next best inial is IV enalaprit
If all above are not in option then In diazoxide , IV esmolol ...

So i think its A ...
I'm suprised to see IV labetalol and nitroprusside not in the options too.

African-American has less BP reduction with ACEI though!
 

·
Registered
Joined
·
1,357 Posts
Here patient presents with Hypertensive emergency ... as his SBP > 220 and DBP > 120 .. with end organ damage sign papilledema ...
Best initial is IV labetelol and IV nitroprusside
But if these are not in option next best inial is IV enalaprit
If all above are not in option then In diazoxide , IV esmolol ...

So i think its A ...
"acute severe headache + bilateral papillodema" = I don´t think nitroprusside is a good option though (Sodium nitroprusside increases intracranial pressure, which would be disadvantageous in patients with hypertensive encephalopathy or cerebrovascular accident.
ref:Marik PE, Varon J. Hypertensive crises challenges and management. Chest. 2007;131: 1949-1962)
 

·
Registered
Joined
·
475 Posts

·
Registered
Joined
·
1,357 Posts
Thanks Miss patho-extremely useful material: take home message and choice of parentaral antihypertensive in particular.

For hypertensive encephalopathy/SAH-nitroprusside first line, labetalol and nicardipine - second line!
nothing personal, but I rather go with Chest journal :D
 

·
Registered
Joined
·
113 Posts
I also would go with A- Intravenous Enalprilat

nice discussion!...a small contribution to the discussion

this is for the british journal of medicine

Accelerated (malignant) hypertension, hypertensive encephalopathy or intracranial haemorrhage:
The first-line treatment is labetalol. ] [C Evidence] If patients do not have evidence of raised intracranial pressure, a second-line treatment choice is nitroprusside. [C Evidence] However, if raised intracranial pressure is present or suspected, nitroprusside is contraindicated and another agent should be used. Nitroprusside decreases cerebral blood flow while increasing intracranial pressure, effects that are particularly disadvantageous in patients with hypertensive encephalopathy or following a cerebrovascular accident. It should also be avoided in patients with renal or hepatic insufficiency. Nicardipine is another second line agent which can be used. It is especially useful in the presence of cardiac disease due to coronary vasodilatory effects.
The third-line treatment choice is fenoldopam, a selective peripheral dopamine-1-receptor agonist with arterial vasodilator effects. [C Evidence] This drug is particularly useful in patients with renal insufficiency, where the use of nitroprusside is restricted due to the risk of thiocyanate poisoning.

So, as bebis explained early, I think Nitroprusside is contraindicated in this case.
 
1 - 9 of 9 Posts
Top